Health authorities have issued an urgent warning after MDMA Pills featuring a “Gucci” logo were found with more than four times the average dose.
NSW Health warned recreational drug users to avoid the ecstasy tablets found in circulation that are pink-orange in colour and square in shape.
NSW Poisons Information Centre medical director Darren Roberts said consumption of high doses of MDMA had caused illness and death in NSW.
“(High doses) can cause severe agitation, raised body temperature, seizures or fits, irregular heart rhythm and death,” Dr Roberts said in a statement on Tuesday.
“The health risks from MDMA (ecstasy) are greatly increased if high amounts, including multiple doses, are consumed over a short period.”
Health risks are also exacerbated when taking MDMA in combination with other stimulants, such as amphetamines, as well as in hot environments.
The warning comes off the back of a string of hot weather conditions and as several music festivals get under way, including the Listen Out festival in Melbourne.
“Taking a break from dancing, seeking shade and drinking water are important measures to reduce the risk of overheating at festivals,” Dr Roberts said.
“It is very important to remember the amount of MDMA in a tablet or capsule can vary a lot, even within the same batch.
“If you or a friend have taken drugs, please watch out for each other and know the warning signs that you need help.
“If you or a friend feel unwell, you won‘t get into trouble for seeking medical care. Please seek help immediately.”
Dr Roberts said “well-trained peer volunteers” from programs such as DanceWize NSW attended many major festivals to help patrons.
MDMA, also known as ecstasy, is a common party drug often associated with dance parties, raves, and electronic dance music.
Tablets sold as ecstasy may be mixed with other substances such as ephedrine, amphetamine, and methamphetamine.
Researchers linked almost 400 deaths to the drug between 2000 and 2018, with fatalities often resulting from ecstasy being mixed with other drugs.